This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The most serious toxic effects of gentamicin are hearing loss and vestibular symptoms due to damage of the eighth nerve. It has been advised that serum level should not exceed 10μg/ml. As gentamicin is excreted almost entirely by glomerular filtration, extreme caution should be paid when the antibiotic is given to patients with renal impairment.In the course of gentamicin treatment in a patient with uremia and Pseudomonas septicemia, loss of hair was observed together with visual and hearing problems.
Report of a Case:—
A 15-year-old boy was admitted to Hokkaido University Hospital in May 1968 because of progressive edema, hypertension, headache, and vomiting. Three months before admission, therapy was begun for chronic nephritis. All the time of admission, the blood pressure was 180/ 120 mm Hg. The daily urine volume was less than 200 ml, and a proteinuria of 1,240 mg/100 ml was present. The sediment
Yoshioka H, Matsuda I. Loss of Hair Related to Gentamicin Treatment. JAMA. 1970;211(1):123. doi:10.1001/jama.1970.03170010077019
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: